MAUDE Adverse Event Report: COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES

COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Model Number N/A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 04/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The customer reported that the cook cutting loop malfunctioned during an intended transurethral prostatectomy on a patient.The malfunction was described as the loop broke off from end of the wire and detached due to excessive temperature.The patient did not require any additional procedures due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: one used cook cutting loop was received for evaluation in opened package.Visual inspection of the device noted the wire loop was missing from the distal end of the device and was not returned.The point of separation of the loop occurred at the base of the prongs.Further device evaluation was performed by the supplier.The supplier¿s evaluation report advises that visual inspection found the electrode was bent below the shaft tube on the proximal end.The loop is missing and the ends of the insulators where the loop is exhibits charring from overheating.It was also noted, the distance between the distal legs has been manipulated closer together and this was done post manufacturing.The customer report has been confirmed.Based on the available information a definitive root cause can be established which is attributed to the use and the handling of the product and caused by another device.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record showed there were no non-conformances identified during the manufacturing process that would have caused or contributed to the reported product issue.A review of complaint history for this product/lot number combination revealed there is the one similar complaint that has been received.Both instances occurred at the same user facility.This device is shipped with instructions for use (ifu), which states the proper warnings, precautions, and instructions for use.The ifu states ¿do not bend or change the angle or shape of the distal end.To do so may cause poor function, damage to the resectoscope and injury to the physician and/ or the patient.Immediately discontinue use if break or fractures appear in the device.These conditions may allow undirected emission of electrical energy, rendering the device useless and potentially causing harm to surrounding tissues.Do not use if there are breaks, scratches, and cracks in the insulation on the electrode.Use of the electrode with damaged insulation may cause unintended electrosurgical burns.Care should be taken to avoid severe impacts, side stresses or bends at sharp angles." per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
COOK CUTTING LOOP
Common Device Name
GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6567475
Report Number1820334-2017-00919
Device Sequence Number1306190
Product Code GEI
UDI-Device Identifier00827002462311
UDI-Public(01)00827002462311(17)190617(10)7051899
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K935874
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCL-2612-30-OL
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/18/2017
Supplement Date Received by Manufacturer08/01/2017
Initial Report FDA Received Date05/15/2017
Supplement Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1